Nebraska, 2022

High Wind in Nebraska, January 4, 2022

January 4, 2022 · NWS LBF · 4 events in 4 counties and zones

High winds moved across the southern Nebraska panhandle into portions of southwest Nebraska during the late morning through the afternoon hours. The highest wind gust recorded was in Chase County, where a 79 mph wind gust occurred at the Imperial airport 1145 am MST.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

High winds moved across the southern Nebraska panhandle into portions of southwest Nebraska during the late morning through the afternoon hours. The highest wind gust recorded was in Chase County, where a 79 mph wind gust occurred at the Imperial airport 1145 am MST. Areas of blowing dust with reduced visibility also occurred from the late morning into the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 4, 4:31 AM MST, 6 hours 29 minutes earlier.

Area forecast discussion, Jan 4, 4:31 AM MST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
531 AM CST Tue Jan 4 2022

.SHORT TERM...(Today through Wednesday)
Issued at 237 AM CST Tue Jan 4 2022

The short term is quite active with multiple items of focus...those
being high winds today, the passage of a cold front tonight
(bringing cooler temps back), and the snow system starting Wednesday
afternoon.

First off is the winds today. As of 6Z, the sfc low pressure system
to move through today was centered over Montana. This system is fast
moving, and expected to center itself over southern SD/north central
Neb by 12Z this morning. By 18Z, its trailing cold front will push
SE, transversing the CWA. As this occurs, high winds are expected.
There is support for winds to mix to 60 mph for the warning
counties. As such, blended in some 90th percentile NBM to
accommodate for these strong gusts. To note, left the inherited
HWW as is. Counties for the rest of the CWA, although not as
strong, will still be blustery, with widespread WNW wind gusts up
to 45 mph. This is still strong enough to knock somethings over.
As a result though, have removed Sheridan from a High Wind Watch,
as values to do not look to reach into HWW criteria.

Secondly, once the cold front passes (should be into Kansas by the
night), more northwesterly winds are expected. This will begin ~48
hours of CAA at LL. As such, expecting overnight lows tonight in the
single digits at best for the southern half of the CWA, and negative
single digits for the northern half of the CWA. Winds in the
overnight will still be relatively strong for a couple hours,
especially for north central Nebraska where gusts up to 30 mph may
last until Wed AM.

Last, but definitely just as important, is the snow system
Wednesday. Given the CAA and frigid overnight temps, highs Wednesday
will not get above freezing. In fact only single digits for NW to
north central Neb, and up to maybe 20 for the southern Sandhills. As
for the snow event, this is expected to begin in the Panhandle
Wednesday AM, and move east across the area as the day
progresses...with likely PoPs across most of the CWA between 18-23Z.
For SLR, stayed on a bit of the lower end of thinking to stay mesh
with neighbors. This resulted in SLR approx 15-17:1. However,
thinking SLR will actually be a bit higher. Before the onset of the
event, PWATs will be fairly dry (~.15" or so), and get more moist as
the system approaches to near .25", which is average for this time
of the year. Given the lower end PWATs and bitter cold temps,
thinking there will actually be higher SLRs to represent dry snow.
Reinforced this with a look at NAM and GFS predictions for the
Kuchera Ratios...which look to be near 20 for the LBF area, and up
to 25 for the VTN area. Additionally, there is a strong deep DGZ.
Overall, confidence wasn't high enough to go against the grain and
change anything too drastically. As a result, the range of snow at
highest is approximately 4-6", with locally higher amounts possible,
especially in the Panhandle. If higher SLR do pan out, snow
accumulation could be higher. Of note, there is a bit of uncertainty
in the exact placement in the system, as mentioned by the previous
forecaster. Looks as though the band of snow has narrowed and
shifted a touch south, however confidence is low that this will be
the exact placement. LASTLY, winds during this event will still
be gusting near 20-25 mph. As such, there is a chance for patchy
blowing snow. This event is expected to taper off north to south
in the early morning hours of Thursday AM.

.LONG TERM...(Wednesday night through Monday)
Issued at 237 AM CST Tue Jan 4 2022

The main focus in the long term is cold temperatures and wind chills
Wednesday night into Thursday AM. Discussion of the snow event into
Wednesday night can be found in the short term.

The long term begins with light upper level ridging approaching the
area from the west, coincident with a strong 250mb jet. At the sfc,
a High pressure system centered over BC will have an area that drips
down SE across the US into western Neb. Resultant winds will
continue to be from the NNW. As such, LL CAA from the PACNW and
Canada will continue. To compensate, blended in a bit of the 10th
percentile NBM to lower these low temps just slightly. The result is
overnight lows wed night/thurs AM to reach the single to double
digits below 0. Combine with wind gusts still near 20kts, wind
chills are easily reaching the -20F degree mark for most of the CWA,
and even colder for portions of northwest to north central Nebraska.
At this time have not included any wind chill headlines, but they
may be needed depending on how later forecasts evolve.

After this event, the upper level ridging will move into the area.
Resultant subsidence will allow for a bit of warmth come Friday and
Saturday, with highs generally in the mid 30s-40s possible.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 531 AM CST Tue Jan 4 2022

VFR is expected throughout western and north central Nebraska
today and tonight. A powerful arctic cold front moving through MT
this morning will reach nrn Nebraska this afternoon and sweep
through the region tonight. The potential for MVFR or lower ceilings
as this front moves through wrn and ncntl Nebraska is low but not
zero. Local MVFR/IFR ceilings may develop.

Otherwise, LLWS will be common across the region today and perhaps
tonight also.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM this morning to 5 PM MST this
afternoon for NEZ022-023-035-056>058-069.

Winter Storm Watch from Wednesday morning through late Wednesday
night for NEZ022-023-035-036-056-057-059.

Wind Chill Advisory from 3 AM CST /2 AM MST/ to noon CST /11 AM
MST/ Wednesday for NEZ005>010.

&&

SHORT TERM...Sinclair
LONG TERM...Sinclair
AVIATION...CDC
Hazardous weather outlook, Jan 4, 3:16 AM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
416 AM CST Tue Jan 4 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-051030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
416 AM CST Tue Jan 4 2022 /316 AM MST Tue Jan 4 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A High Wind Warning is in effect today across the Platte Valley
region of western Nebraska. The hazard is sustained winds up to 40
mph and gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A Wind Chill Advisory is in effect Wednesday morning affecting parts
of north central Nebraska. The hazard is wind chill readings of
20 below to 29 below zero.

A Winter Storm Watch continues in effect across parts of western
Nebraska including Interstate 80 Wednesday. The potential hazard
is heavy snow and blowing snow reducing visibility below 1 mile.

A Wind Chill Advisory will likely be issued for Wednesday night
and Thursday morning affecting all of western and north central
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Deuel

When
January 4, 11:00 AM MST to 2:00 PM MST
Where
Deuel forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

The nearby Sidney ASOS recorded sustained winds of 40 mph or higher from 11 am MST through 2 pm MST. Peak wind gusts around 65 mph were also recorded. Winds of this magnitude were common across Deuel. The high winds also caused areas of blowing dust with reduced visibility into the afternoon hours.

High Wind, Chase

When
January 4, 11:00 AM MST to 3:00 PM MST
Where
Chase forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The Imperial ASOS recorded sustained winds of 40 mph or higher from 1130 am MST through 3 pm MST. A peak wind gust of 79 mph was recorded at 1145 am MST with frequent gusts to 60 mph or higher into the afternoon hours. Winds of this magnitude were common across Chase County. The high winds also caused areas of blowing dust with reduced visibility into the afternoon hours.

High Wind, Perkins

When
January 4, 11:00 AM MST to 3:00 PM MST
Where
Perkins forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

The nearby Imperial ASOS recorded sustained winds of 40 mph or higher from 1130 am MST through 3 pm MST. A peak wind gust of 79 mph was recorded at 1145 am MST with frequent gusts to 60 mph or higher into the afternoon hours. Winds of this magnitude were common across Perkins County. The high winds also caused areas of blowing dust with reduced visibility into the afternoon hours.

High Wind, Hayes

When
January 4, 12:00 PM CST to 4:00 PM CST
Where
Hayes forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

The nearby Imperial ASOS recorded sustained winds of 40 mph or higher from 1230 pm CST through 4 pm CST. A peak wind gust of 79 mph was recorded at 1245 pm CST with frequent gusts to 60 mph or higher in the afternoon hours. Winds of this magnitude were common across Hayes County. The high winds also caused areas of blowing dust with reduced visibility into the afternoon hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991634, 991639, 991640, 991642.